Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Hanford, CA
NWS Hanford, CA issued this winter storm watch at Dec 12, 2021, 12:40 PM PST for Kern County, California. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 12:40 PM PST (20:40 UTC)
- In effect from
- Dec 14, 2021, 4:00 AM PST
- Expired
- Dec 13, 2021, 2:26 PM PST
- In force
- Issued by
- NWS Hanford, CA
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS46 KHNX 122040 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 1240 PM PST Sun Dec 12 2021 CAZ323-326>330-130500- /O.CON.KHNX.WS.W.0006.211213T1200Z-211215T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP- 1240 PM PST Sun Dec 12 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 feet above 5,000 feet and 6 to 8 feet possible over the highest elevations. Winds gusting as high as 65 mph. * WHERE...Sierra Nevada from Yosemite National Park to Sequoia National Park. * WHEN...From 4 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ331-130500- /O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/ South End of the Upper Sierra- 1240 PM PST Sun Dec 12 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations up to 2 feet above 5,000 feet and 3 to 4 feet possible in the highest elevations. Winds gusting as high as 65 mph. * WHERE...South end of the upper Sierra Nevada, or areas south of Sequoia National Park. * WHEN...From 10 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ333>336-130500- /O.NEW.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/ Piute Walker Basin-Tehachapi-Grapevine- Frazier Mountain Communities- 1240 PM PST Sun Dec 12 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations up to around one foot possible. In addition, around 1 to 2 inches of snow accumulation are possible on Interstate 5 through the Grapevine down to around 3,000 feet, with 2 to 3 inches possible on Tehachapi Pass along Highway 58. Winds could gust as high as 50 mph. * WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine and Frazier Mountain Communities. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels on Monday night at 6,500 to 7,000 feet and lower to around 3,000 feet by Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ BSO
3 follow-up statements
299 WWUS46 KHNX 130506 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 906 PM PST Sun Dec 12 2021 CAZ323-326>330-131415- /O.CON.KHNX.WS.W.0006.211213T1200Z-211215T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP- 906 PM PST Sun Dec 12 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 feet above 5,000 feet and 6 to 8 feet possible over the highest elevations. Winds gusting as high as 65 mph. * WHERE...Sierra Nevada from Yosemite National Park to Sequoia National Park. * WHEN...From 4 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ331-131415- /O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/ South End of the Upper Sierra- 906 PM PST Sun Dec 12 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations up to 2 feet above 5,000 feet and 3 to 4 feet possible in the highest elevations. Winds gusting as high as 65 mph. * WHERE...South end of the upper Sierra Nevada, or areas south of Sequoia National Park. * WHEN...From 10 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ333>336-131415- /O.CON.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/ Piute Walker Basin-Tehachapi-Grapevine- Frazier Mountain Communities- 906 PM PST Sun Dec 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations up to around one foot possible. In addition, around 1 to 2 inches of snow accumulation are possible on Interstate 5 through the Grapevine down to around 3,000 feet, with 2 to 3 inches possible on Tehachapi Pass along Highway 58. Winds could gust as high as 50 mph. * WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine and Frazier Mountain Communities. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels on Monday night at 6,500 to 7,000 feet and lower to around 3,000 feet by Tuesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
933 WWUS46 KHNX 131421 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 621 AM PST Mon Dec 13 2021 CAZ323-326>330-132230- /O.CON.KHNX.WS.W.0006.000000T0000Z-211215T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP- 621 AM PST Mon Dec 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 feet above 5,000 feet and 6 to 8 feet possible over the highest elevations. Winds gusting as high as 65 mph. * WHERE...Sierra Nevada from Yosemite National Park to Sequoia National Park. * WHEN...From 4 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ331-132230- /O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/ South End of the Upper Sierra- 621 AM PST Mon Dec 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations up to 2 feet above 5,000 feet and 3 to 4 feet possible in the highest elevations. Winds gusting as high as 65 mph. * WHERE...South end of the upper Sierra Nevada, or areas south of Sequoia National Park. * WHEN...From 10 AM Monday to 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ333>336-132230- /O.CON.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/ Piute Walker Basin-Tehachapi-Grapevine- Frazier Mountain Communities- 621 AM PST Mon Dec 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations up to around one foot possible. In addition, around 1 to 2 inches of snow accumulation are possible on Interstate 5 through the Grapevine down to around 3,000 feet, with 2 to 3 inches possible on Tehachapi Pass along Highway 58. Winds could gust as high as 50 mph. * WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine and Frazier Mountain Communities. * WHEN...From late Monday night through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Dudley
953 WWUS46 KHNX 132226 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 226 PM PST Mon Dec 13 2021 CAZ333-334-336-140630- /O.UPG.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/ /O.EXB.KHNX.WS.W.0006.211214T1200Z-211215T0800Z/ Piute Walker Basin-Tehachapi-Frazier Mountain Communities- 226 PM PST Mon Dec 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 3 feet above 6,500 feet. For Tehachapi Pass including the town of Tehachapi, total snow accumulations of 3 to 6 inches. Winds gusting as high as 50 mph. * WHERE...Piute Walker Basin, Tehachapi and Frazier Mountain Communities Counties. * WHEN...From 4 AM Tuesday to Midnight PST Tuesday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels will fall to 3,500 feet by late Tuesday morning, with snow impacting Tehachapi Pass by Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ323-326>331-140630- /O.CON.KHNX.WS.W.0006.000000T0000Z-211215T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 226 PM PST Mon Dec 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * WHAT...Heavy snow expected. For Sequoia National Park to Yosemite National Park, total snow accumulations of 2 to 5 feet above 5,000 feet and 6 to 8 feet possible over the highest elevations. For the South end of the Sierra, total snow accumulations up to 2 feet above 5,000 feet and 3 to 4 feet possible in the highest elevations. Winds gusting as high as 65 mph. * WHERE...Sierra Nevada from Yosemite National Park through the south end of the Sierra. * WHEN...Until 10 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ335-140630- /O.UPG.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/ /O.NEW.KHNX.WW.Y.0013.211214T1800Z-211215T0800Z/ Grapevine- 226 PM PST Mon Dec 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TUESDAY TO MIDNIGHT PST TUESDAY NIGHT... * WHAT...Snow expected. Total snow accumulations one to three inches. Winds gusting as high as 45 mph. * WHERE...Grapevine, including the town of Lebec. * WHEN...From 10 AM Tuesday to Midnight PST Tuesday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches and cause blowing snow and low visiblities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CMc
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 4:36 AM PST, 8 hours 4 minutes earlier.
Area forecast discussion, Dec 12, 4:36 AM PST, 8 hours 4 minutes before
Area Forecast Discussion National Weather Service Hanford CA 436 AM PST Sun Dec 12 2021 .SYNOPSIS...Dry and cold conditions will prevail this morning with subfreezing temperatures again in the Kern County Desert. A slow moving storm system will begin to spread precipitation in around Yosemite NP this afternoon. Precipitation will become more widespread on Monday with moderate to heavy rain and mountain snow expected Monday evening through Tuesday. Winds will increase late tonight with breezy to windy conditions at times through Tuesday. A weaker system will bring a little additional precipitation to the area on Thursday. && .DISCUSSION... Another chilly night across the district with a Hard Freeze in the Kern County Desert. Temperatures across the San Joaquin Valley are running slightly higher than yesterday but a few rural areas could still briefly reach the freezing mark this morning. Afternoon highs in the SJV will generally be in the lower to mid 50s today but will climb to around 80 in the south end of the valley as well as in the Kern County Desert. A strong upper trough is dropping south from the Gulf of Alaska and will begin to impact the district this afternoon. Precipitation has been streaming inland across northern California overnight but rain amounts have been fairly light so far. Precip will begin to move in over the Sierra Nevada around Yosemite NP this afternoon but will be slow to move south. Precipitation will mainly be from Fresno County northward through Monday afternoon then becoming more widespread. A surge of higher precipitable water and increased dynamics will bring periods of moderate to heavy rain and mountain snow Monday evening through Tuesday. A Winter Storm Warning is in effect for the Sierra Nevada from 4 AM Monday through 10 PM Tuesday. QPF has changed little with snow accumulations of 2 to 5 feet above 5000 feet expected and isolated amounts of 6 to 8 feet possible over the higher elevations. Snow levels will be above the major pass levels in Kern County for most of the event but will lower Tuesday evening as the precipitation winds down. An inch or two of snow is possible along the Grapevine and Tehachapi Pass Tuesday night. Rain amounts in the Sierra Foothills will range from 2 to 6 inches with potential for flooding along with rock and mudslides, especially around burn scars. Rain amounts in the San Joaquin Valley will likely be very variable due to rain shadowing. Rain amounts of 1 to 2 inches are expected from Merced County south to Fresno County. Rain amounts south of Fresno County will generally range from 0.5 to 1 inch. The Kern Desert will also experience the typical rain shadowing effect but could still receive 0.25" to 0.5". Precipitation ends Tuesday night with Wednesday expected to be dry but chilly. A weaker system may bring more wet weather Wednesday night through Thursday and possibly into Friday. && .AVIATION...In the San Joaquin Valley, areas of MVFR and local IFR visibility in mist and haze through 18Z Sun. Precipitation spreading north to south after 18z Sun with areas of MVFR and local mountain obscuring IFR conditions from Yosemite to Kings Canyon NP. Otherwise, VFR conditions will prevail across the central CA interior for the next 24 hours. && .AIR QUALITY ISSUES... On Sunday December 12 2021...Fireplace/Wood Stove Burning Status is: No Burning Unless Registered in Fresno and Kern Counties. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 10 AM Monday to 10 PM PST Tuesday for CAZ331. Winter Storm Warning from 4 AM Monday to 10 PM PST Tuesday for CAZ323-326>330. Hard Freeze Warning until 9 AM PST this morning for CAZ337-339. Wind Advisory from 4 AM Monday to 4 AM PST Tuesday for CAZ301>307-309>311-313. Wind Advisory from 10 PM this evening to 4 AM PST Tuesday for CAZ300-308. && Public/Aviation/Fire Wx...DCH PIO/IDSS..................Dudley weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:24 AM PST | Wind Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 1 more | 70 hr |
| Dec 12, 12:30 PM PST | High Wind Watch | HNX | Kern | 14 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.